Probability Theory and Related Fields

, Volume 92, Issue 1, pp 21–39 | Cite as

Size-biased sampling of Poisson point processes and excursions

  • Mihael Perman
  • Jim Pitman
  • Marc Yor


Some general formulae are obtained for size-biased sampling from a Poisson point process in an abstract space where the size of a point is defined by an arbitrary strictly positive function. These formulae explain why in certain cases (gamma and stable) the size-biased permutation of the normalized jumps of a subordinator can be represented by a stickbreaking (residual allocation) scheme defined by independent beta random variables. An application is made to length biased sampling of excursions of a Markov process away from a recurrent point of its statespace, with emphasis on the Brownian and Bessel cases when the associated inverse local time is a stable subordinator. Results in this case are linked to generalizations of the arcsine law for the fraction of time spent positive by Brownian motion.


Brownian Motion Markov Process Local Time General Formula Mathematical Biology 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aldous, D., Pitman, J.: Brownian bridge asymptotics for random mappings. (Preprint, 1991)Google Scholar
  2. Barlow, M., Pitman, J., Yor, M.: Une extension multidimensionnelle de la loi de l'arc sinus. Séminaire de Probabilités XXIII. (Lect. Notes Math., vol. 1372, pp. 294–314) Berlin Heidelberg New York: Springer 1989Google Scholar
  3. Biane, P., Le Gall, J.F., Yor, M.: Un processus qui ressemble au pont Brownien. Séminaire de Probabilités XXI. (Lect. Notes Math., vol. 1247, pp. 270–275) Berlin Heidelberg New York: Springer 1987Google Scholar
  4. Blackwell, D., MacQueen, J.B.: Ferguson distributions via Pòlya urn schemes. Ann. Stat.1, 353–355 (1973)Google Scholar
  5. Brockett, P.L., Hudson, W.N.: Zeros of the densities of infinitely divisible measures. Ann. Probab.8, 400–403 (1980)Google Scholar
  6. Daley, D.J., Vere-Jones, D.: An introduction to the theory of point processes. Berlin Heidelberg New York: Springer 1988Google Scholar
  7. Donnelly, P., Joyce, P.: Continuity and weak convergence of ranked and size-biased permutations on the infinite simplex. Stochastic Processes Appl.31, 89–103 (1989)Google Scholar
  8. Dynkin, E.B.: Some limit theorems for sums of independent random variables with infinite mathematical expectations. Trans. Math. Stat. Probab.1, 171–189 (1961)Google Scholar
  9. Ewens, W.J.: Population genetics theory—the past and the future. In: Lessard, S. (ed.) Mathematical and statistical problems in evolution. University of Montreal Press. Montreal, 1988Google Scholar
  10. Ferguson, T.S.: A Bayesian analysis of some nonparametric problems. Ann. Stat.1, 209–230 (1973)Google Scholar
  11. Hoppe, F.M.: The sampling theory of neutral alleles and an urn model in population genetics. J. Math. Biol.25, 123–159 (1987)Google Scholar
  12. Itô, K.: Poisson point processes attached to Markov processes. Proc. Sixth Berkeley Symp. Math. Statist. Prob. University of California Press, Berkeley, pp. 225–239, 1970Google Scholar
  13. Kallenberg, O.: Splitting at backward times in regenerative sets. Ann. Probab.9, 781–799 (1981)Google Scholar
  14. Kingman, J.F.C.: Random discrete distributions. J.R. Stat. Soc.37, 1–22 (1975)Google Scholar
  15. Lukacs, E.: A characterization of the gamma distribution. Ann. Math. Stat.26, 319–324 (1955)Google Scholar
  16. Lévy, P.: Fur certains processus stochastiques homogènes. Compos. Math.7, 283–339 (1939)Google Scholar
  17. Molchanov, S.A., Ostrovski, E.: Symmetric stable processes as traces of degenerate diffusion processes. Theory of Probab. Appl.14, (1) 128–131 (1969)Google Scholar
  18. McCloskey, J.W.: A model for the distribution of individuals by species in an environment. Unpublished Ph.D. thesis, Michigan State University, 1965Google Scholar
  19. Patil, G.P., Taillie, C.: Diversity as a concept and its implications for random communities, Proc. 41st. I.S.I. New Delhi, 497–515 (1977)Google Scholar
  20. Perman, M.: Random discrete distributions derived from subordinators. Ph.D. thesis, Dept Statistics, U.C. Berkeley, 1990Google Scholar
  21. Perman, M.: Order statistics for normalised jumps of subordinators. (Preprint, 1991)Google Scholar
  22. Pitman, J.: Size-biased sampling of independent sequences. (Preprint, 1991)Google Scholar
  23. Pitman, J., Yor, M.: Arcsine laws and interval partitions derived from a stable subordinator. Proc. Lond. Math. Soc. (to appear)Google Scholar
  24. Salisbury, T.S.: Construction of right processes from excursions. Z. Wahrscheinlichkeitstheor. Verw. Geb.73, 351–367 (1986)Google Scholar
  25. Shepp, L.A., Lloyd, S.P.: Ordered cycle lengths in a random permutation. Trans. Am. Math Soc.121, 340–357 (1966)Google Scholar
  26. Tavaré, S.: The birth process with immigration, and the genealogical structure of large populations. J. Math Biol.25, 161–168 (1987)Google Scholar
  27. Vershik, A.M., Schmidt, A.A.: Limit measures arising in the asymptotic theory of symmetric groups I. Theory Probab. Appl.22, 70–85 (1977)Google Scholar
  28. Vershik, A.M., Schmidt, A.A.: Limit measures arising in the asymptotic theory of symmetric groups II. Theory Probab. Appl.23, 36–49 (1978)Google Scholar
  29. Watterson, G.A.: The stationary distribution of the infinitely many neutral alleles diffusion model. J. Appl. Probab.13, 639–651 (1976)Google Scholar
  30. Williams, D.: Path decomposition and continuity of local time for one-dimensional diffusions. Proc. London Math. Soc.28, 738–768 (1974)Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Mihael Perman
    • 1
  • Jim Pitman
    • 2
  • Marc Yor
    • 3
  1. 1.Department of EconomicsUniversity of LjubljanaLjubljanaYugoslavia
  2. 2.Department of StatisticsUniversity of CaliforniaBerkeleyUSA
  3. 3.Laboratoire de ProbabilitésUniversité Pierre et Marie CurieParis Cedex 05France

Personalised recommendations